Ohio, 2003

Flash Flooding and Hail in Ohio, July 8, 2003

July 8, 2003 · NWS CLE · 32 events in 18 counties and zones

21 thunderstorm wind, 8 flash flood, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$4.7 million
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 10:25 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 10:25 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 AM EDT TUE JUL 8 2003

UPDATING TO CLEAN UP WORDING AND TO ADD WATCH TO WESTERN ZONES

.CLE...
OH...SVR TSTM WATCH TIL 5 PM FOR XTRM WRN END OF CWA.
PA...NONE.
Hazardous weather outlook, Jul 8, 6:11 AM EST, 7 hours 50 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 8, 10:42 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1142 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    MT. VERNON                OH   WIND DAMAGE
07/08/03   KNOX                           NUMEROUS TREES DOWN.

0340 AM    FREEMONT                  OH   WIND DAMAGE
07/08/03   SANDUSKY                       SCATTERED TREES DOWN
                                          ACROSS THE COUNTY.

0345 AM    UPPER SANDUSKY            OH   WIND DAMAGE
07/08/03   WYANDOT                        MANY LARGE TREE LIMBS DOWN
                                          ACROSS THE COUNTY.

0415 AM    MOUNT GILEAD              OH   WIND DAMAGE
07/08/03   MORROW                         TREES DOWN ACROSS THE
                                          COUNTY.

0445 AM    SAVANNAH                  OH   WIND DAMAGE
07/08/03   ASHLAND                        MANY TREES DOWN ACROSS
                                          NORTHERN ASHLAND COUNTY.

0515 AM    MILLERSBURG               OH   WIND DAMAGE
07/08/03   HOLMES                         MANY TREES DOWN ACROSS THE
                                          COUNTY.

0510 AM    WOOSTER                   OH   WIND DAMAGE
07/08/03   WAYNE                          MANY TREES DOWN ACROSS THE
                                          COUNTY.

0612 AM    NEWBURY                   OH   WIND DAMAGE
07/08/03   GEAUGA                         SEVERAL TREES DOWN IN
                                          NEWBURY TOWNSHIP.

0330 AM    BLUFFTON                  OH   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN ACROSS THE
                                          COUNTY.

0300 AM    YOUNGSTOWN                OH   WIND DAMAGE
07/08/03   MAHONING                       SEVERAL TREES DOWN.

0545 AM    RAVENNA                   OH   WIND DAMAGE
07/08/03   PORTAGE                        SCATTERED TREES DOWN
                                          ACROSS THE COUNTY.

0430 AM    SANDUSKY                  OH   WIND DAMAGE
07/08/03   ERIE                           DOZENS OF TREES DOWN
                                          ACROSS THE COUNTY. AT LEAST
                                          15 ROADS CLOSED AND SEVERAL
                                          HOMES DAMAGED.

0520 AM    BEREA                     OH   WIND DAMAGE
07/08/03   CUYAHOGA                       DOZENS OF TREES DOWN.

0531 AM    HARTVILLE                 OH   63 MPH TSTM WIND GUST
07/08/03   STARK

0500 AM    MEDINA                    OH   WIND DAMAGE
07/08/03   MEDINA                         FIVE TREES DOWN IN MEDINA
                                          TOWNSHIP.

KUBINA
Special weather statement, Jul 8, 1:31 PM EST, 30 minutes before
OHZ003-006>008-017-018-027-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EDT TUE JUL 8 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5PM EDT...

A LINE OF THUNDERSTORMS WAS DEVELOPING OVER NORTHWEST OHIO.
THESE STORMS WERE INCREASING IN INTENSITY AND MOVING EAST AT 40
KNOTS.  WITH THIS CURRENT MOVEMENT...THIS LINE OF STORMS WILL REACH
LUCAS...WOOD AND HANCOCK COUNTIES BY 3 PM. THE THUNDERSTORMS WILL
IMPACT WYANDOT...SENECA AND OTTAWA COUNTIES BY 4 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS TO BECOME DAMAGING.  RESIDENTS WITHIN
NORTHWEST OHIO SHOULD PAY ATTENTION TO WEATHER CONDITIONS FOR
THE NEXT SEVERAL HOURS.

The radar

The Detroit radar (KDTX), 145 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 8 flash flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 8, 2:01 PM EST
Where
Wood County, Tontogany
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -83.750

Thunderstorm winds downed trees and limbs to the northwest of Tontogany near the intersection of State Routes 235 and 65.

Thunderstorm Wind, Lucas

When
July 8, 2:30 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.650, -83.550

Thunderstorm winds downed six trees west of Toledo.

Thunderstorm Wind, Wood

When
July 8, 2:45 PM EST to 3:15 PM EST
Where
Wood County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Crop damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
41.400, -83.633

A line of severe thunderstorms moved across Wood County and caused widespread damage and power outages. The most significant damage occurred in the central portion of the county, but Bradner, Tontogany and Grand Rapids were also very hard hit. A few homes were damaged in Grand Rapids and a garage was leveled in Tontogany by winds estimated to be in excess of 75 mph. Several trees and large limbs were downed in the county and crop losses were significant.

Thunderstorm Wind, Wood

When
July 8, 2:45 PM EST to 3:00 PM EST
Where
Wood County, Bowling Green
Measured
88 kt (101 mph) measured gust
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
41.367, -83.667

A line of severe thunderstorms moved across Wood County and caused widespread damage and power outages. A 101 mph wind gust was measured at the Bowling Green Airport at approximately 3:55 p.m. The airport, located on the northeast side of town, was very hard hit. The terminal building lost a large section of roof with three nearby hangers heavily damaged. A total of 17 aircraft were either damaged or destroyed. Four buildings at the Bowling Green State University were damaged by the strong winds. Signs and a press box on the campus were also toppled. Many other homes and buildings, including a city garage, were damaged. Hundreds of trees and limbs were downed and many streets had to closed because of debris. Dozens of vehicles sustained varying amounts of damage.

Thunderstorm Wind, Lucas

When
July 8, 2:55 PM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -83.650

Thunderstorm winds downed several trees and large limbs. Two homes were heavily damaged by fallen trees.

Thunderstorm Wind, Wyandot

When
July 8, 3:00 PM EST
Where
Wyandot County, Carey
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -83.367

Thunderstorm winds downed several trees.

Thunderstorm Wind, Hancock

When
July 8, 3:20 PM EST
Where
Hancock County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -83.633

Thunderstorm winds downed several trees across the county.

Thunderstorm Wind, Seneca

When
July 8, 3:25 PM EST
Where
Seneca County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -83.117

Thunderstorm winds downed many trees and large limbs across the county.

Thunderstorm Wind, Crawford

When
July 8, 3:30 PM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -82.983

Thunderstorm winds downed many large tree limbs.

Flash Flood, Hancock

When
July 8, 3:35 PM EST to 6:00 PM EST
Where
Hancock County, Countywide
Property damage
$150,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Thunderstorms dumped two to three inches of rain on Hancock County during the late afternoon and early evening hours. Some lowland flooding and street flooding occurred across mainly the southern half of the county. Several roads had to be closed after vehicles became stranded in flood waters up to three feet deep.

Flash Flood, Wyandot

When
July 8, 3:40 PM EST to 9:00 PM EST
Where
Wyandot County, Countywide
Property damage
$100,000
Crop damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

Thunderstorms dumped two to four inches of rain on Wyandot County during the late afternoon and early evening hours. Widespread street and lowland flooding occurred with many streams and creeks leaving their banks. Many roads had to be closed due to flood waters up to four feet deep.

Flash Flood, Seneca

When
July 8, 3:45 PM EST to 6:15 PM EST
Where
Seneca County, Countywide
Property damage
$100,000
Crop damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Thunderstorms dumped two to four inches of rain on Seneca County during the late afternoon and early evening hours. Widespread street and lowland flooding occurred with many streams and creeks leaving their banks. Many roads had to be closed due to flood waters up to three feet deep.

Flash Flood, Crawford

When
July 8, 4:00 PM EST to 8:30 PM EST
Where
Crawford County, Bucyrus
Property damage
$250,000
Crop damage
$600,000
Reported by
NEWSPAPER
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Thunderstorms dumped two to four inches of rain on Bucyrus during the late afternoon and early evening hours causing many streams and creeks to leave their banks. Two inches of rain was measured in 25 minutes during the peak of the storm. Widespread street and lowland flooding occurred, mainly on the east side of the city. Several streets had to be closed due to flooding. Flood waters up to three feet deep were reported and at least a couple vehicles became stranded in the high water.

Thunderstorm Wind, Huron

When
July 8, 4:15 PM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.050, -82.733

Thunderstorm winds downed several trees and large limbs. A home to the south of Willard was damaged by a fallen tree.

Flash Flood, Huron

When
July 8, 4:15 PM EST to 6:15 PM EST
Where
Huron County, Countywide
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

Thunderstorms dumped very heavy rains on Huron County during the late afternoon and early evening hours. Over two inches of rain fell in Willard during a 20 minute period. For the afternoon, 2.9 inches of rain fell at Willard. Widespread street and lowland flooding occurred in both Willard and Norwalk. Several roads were washed out in Willard and Ripley Township. New State Road was washed out just to the south of U.S. 224. Water on some roads in Willard was reported to be as much as five feet deep.

Thunderstorm Wind, Richland

When
July 8, 4:15 PM EST to 4:45 PM EST
Where
Richland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
40.783, -82.533

A line of severe thunderstorms moved across Richland County and downed dozens of trees and large limbs. The Mansfield and Ontario areas were especially hard hit. A mobile home was damaged in Ontario. Scattered power outages were reported.

Thunderstorm Wind, Ashland

When
July 8, 4:30 PM EST to 4:55 PM EST
Where
Ashland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
40.800, -82.283

A line of severe thunderstorms moved across Ashland County and downed dozens of trees. Over 40 trees and large limbs were downed in Ashland alone. Many trees were also toppled in the southern portion of the county near Mohican State Park. A shower house at the park was heavily damaged as were three cars parked nearby.

Hail, Ashland

When
July 8, 4:31 PM EST
Where
Ashland County, Polk
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -82.217

Nickel size hail was observed.

Thunderstorm Wind, Morrow

When
July 8, 4:45 PM EST
Where
Morrow County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -82.850

Thunderstorm winds downed several trees and large limbs. A motor home was crushed by a fallen tree.

Thunderstorm Wind, Lorain

When
July 8, 4:45 PM EST
Where
Lorain County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
41.283, -82.117

Thunderstorm winds downed trees and large limbs in Rochester, Huntington and Elyria. A covered picnic shelter was blown down in Elyria.

Thunderstorm Wind, Summit

When
July 8, 4:45 PM EST
Where
Summit County, Boston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -81.500

Thunderstorm winds downed numerous trees.

Thunderstorm Wind, Holmes

When
July 8, 4:50 PM EST to 5:20 PM EST
Where
Holmes County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.550, -81.933

A line of severe thunderstorms moved east across Holmes County and caused widespread damage and scattered power outages. The Winesburg, Holmesville and Killbuck areas were especially hard hit. Dozens of trees were downed across the county. Homes were damaged in both Holmesville and Winesburg.

Thunderstorm Wind, Medina

When
July 8, 4:52 PM EST to 5:13 PM EST
Where
Medina County, Granger
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -81.733

Thunderstorm winds downed many trees.

Hail, Portage

When
July 8, 4:55 PM EST
Where
Portage County, Streetsboro
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -81.350

Nickel size hail was observed.

Thunderstorm Wind, Summit

When
July 8, 4:59 PM EST
Where
Summit County, Fairlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -81.583

Thunderstorm winds downed a large tree.

Flash Flood, Ashland

When
July 8, 5:00 PM EST to 7:30 PM EST
Where
Ashland County, Countywide
Property damage
$100,000
Crop damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Thunderstorms dumped two to three inches of rain on Ashland County in a short period of time. 1.75 inches of rain was measured at Polk in 75 minutes during the peak of the storm. Widespread lowland and street flooding occurred with many streams and creeks leaving their banks. Several vehicles became stranded in flooded underpasses in Ashland. Well over a dozen roads had to be closed in the county due to flood waters up to three feet deep.

Thunderstorm Wind, Wayne

When
July 8, 5:05 PM EST
Where
Wayne County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.883

Thunderstorm winds downed several trees and large limbs.

Hail, Portage

When
July 8, 5:24 PM EST
Where
Portage County, Ravenna
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.233

Penny size hail was observed.

Flash Flood, Richland

When
July 8, 5:45 PM EST to 7:00 PM EST
Where
Richland County, Mansfield
Measured
50
Property damage
$500,000
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Thunderstorms dumped two to three inches of rain on Mansfield during the evening hours. Widespread street and lowland flooding occurred as several streams and creeks left their banks. A library had to be evacuated due to flooding in a ground level lobby and parking garage. Several streets in the downtown area flooded stranding many vehicles. Several people had to be rescued from their vehicles. Water up to eight feet deep was reported in an underpass just east of downtown.

Thunderstorm Wind, Stark

When
July 8, 5:45 PM EST to 6:10 PM EST
Where
Stark County, Waco
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.350

A line of severe thunderstorms moved across Stark County and downed dozens of trees and large limbs. A 70 mph thunderstorm wind gust was estimated in Waco at 6:31 p.m.

Thunderstorm Wind, Mahoning

When
July 8, 6:05 PM EST
Where
Mahoning County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.033, -80.783

Thunderstorm winds downed a few trees and several large limbs.

Flash Flood, Holmes

When
July 8, 7:00 PM EST to 8:00 PM EST
Where
Holmes County, Killbuck
Property damage
$100,000
Crop damage
$250,000
Reported by
NEWSPAPER
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on Holmes County during the evening hours causing localized flooding near Killbuck. A mudslide occurred on a hill north of town resulting in the destruction of two mobile homes. There were no injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375859, 5375698, 5375699, 5375700, 5375703, 5375853, 5375857, 5375854, 5375770, 5375858, 5375851, 5375855, 5375850, 5375704, 5375766, 5375774, 5379017, 5375773, 5375702, 5375772, 5375856, 5375769, 5375852, 5375701, 5375860, 5379018, 5375767, 5375776, 5375775, 5375849, 5375771, 5375768.